Hail, Manistee
- When
- May 31, 6:45 PM EST
- Where
- Manistee County, 0.69 mi N of Arcadia
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.510, -86.230
Thunderstorms developed late in the day on the 31st, ahead of an incoming low pressure system, and with relatively cold temperatures aloft. Some of these storms produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms developed late in the day on the 31st, ahead of an incoming low pressure system, and with relatively cold temperatures aloft. Some of these storms produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 31, 2:55 PM EST, 3 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 355 PM EDT Fri May 31 2019 .NEAR TERM...(Through Tonight) Issued at 337 PM EDT Fri May 31 2019 ...Thunderstorm threat through the evening... High Impact Weather Potential: Thunderstorms remain possible through the evening. Pattern Synopsis/Forecast: Persistent troughing resided across central-eastern Canada with strong NW flow aloft/upper jet core across Ontario into the northern lakes region. Afternoon surface analysis reveals low pressure has advanced to the Wisconsin/western Upper Michigan border with some semblance of a boundary snaking eastward across northern Lower Michigan. Along and south of the low/front, plume of moisture/higher theta-e air continues to pool with MLCAPE values in excess of 500 J/KG in Wisconsin...diminishing down to around 250 J/KG eastward into lower Michigan. However, spotty elevated showers have persisted much of the day owing to a pronounced pocket of steep lapse rates/elevated instability sliding into the region. Have noted a a couple of lightning strikes over northern Lake Michigan and Lake Huron. Primary Forecast Concerns: Thunderstorm possibilities through this evening. Surface low and attendant boundary will slide south/east and stretch out across northern/central Lower Michigan heading into the evening. Outside of the ongoing elevated showers that continue to pop along and north of the front, still waiting to see just how deeper moist convection evolves heading into the evening. Visible satellite imagery shows developing bands of agitated CU across northern Wisconsin, and surface based thunderstorms are likely to develop in that area within the next few hours, move ESE and eventually make a run at the SW part of the CWA early this evening. Difficult to know how much impact cold Lake Michigan will have on the convection. Steep mid level lapse rates and a modest westerly low level jet feeding from behind and over top the Lake Michigan cold dome will help sustain convection to some degree. Meanwhile, some Hi-Res CAM guidance solutions continue to suggest we may eventually see some thunderstorms develop across parts of northern Lower Michigan this evening, possibly along the marine boundary in NE lower Michigan. Will just have to wait and see how things unfold. Severe storm potential: As discussed in this mornings AFD, low level moisture has not increased as dramatically as forecast by some of the Hi-Res and NAM solutions, with dewpoints only in the lower to middle 50s south of the boundary...which of course has kept overall instability in check. That said, with strong mid level flow sagging down into the region/resulting 0-6 Km bulk shear values in excess of 40 knots overtop the modestly unstable low levels, any storms that slide into the region or develop overhead may have the chance to produce organized updrafts/strong winds and hail. As per usual, conditional instability across the forecast area remains the main limiting factor and again we will just have to wait and see how things evolve. && .SHORT TERM...(Saturday through Monday) Issued at 337 PM EDT Fri May 31 2019 High Impact Weather Potential....Thunderstorms are possible Saturday, unlikely if severe. Frost possible on Sunday night/Monday morning, unlikely widespread. Pattern Synopsis/Forecast...Warm front preceding the clipper low sets up along US-10 and showers/thunderstorms will continue into the region through the afternoon. The dynamics which could give this system a little more push, are a bit disconnected, with the LFQ well north of the forecast area, and closer to the main shortwave trough (500 mb) near James Bay. The clipper and the cold front sweep through the forecast area, by the evening, with the rain gradually ending around 06z/Sun. By Sunday morning, the skies clear out as high pressure builds into the region. This continues into Monday. With the clear skies, temperatures are expected into the mid 30s, so that frost is possible Monday morning. Primary Forecast Concerns...Main concerns are the thunderstorms Saturday and the Frost concerns. The thunderstorm concerns don't seem to be too bad. As mentioned before, the jet dynamics seem disconnected from the thermal support along the front. So elevated convection, with no major impacts are expected. The other issue, the frost, is expected to be patchy, with only the localized frost expected. The issues with this are that there is some moisture in the soundings, at 850 mb and up. So cloud cover could be an issue, except along M-55, as the dewpoint depressions are larger. The sfc winds are 5-10 mph, as well. So could see patchy frost, in protected areas, but probably not areas or widespread frost. .LONG TERM...(Monday night through Friday) Issued at 337 PM EDT Fri May 31 2019 High Impact Weather Potential...Maybe some frost Monday night/Tuesday. Thunder possible Tuesday/Wednesday. Extended (Monday night through Friday)...Monday night, the GFS has the warm advection wing producing rain/Thunder while the ECMWF waits until the main low, which is in the N Plains, pushes the rain into forecast area, tuesday night into Wednesday. With the convection this year, so far the models have not done very well with the convection this year, so am thinking the ECMWF may be a bit slow and the GFS too fast. With all of the convection to the south, again the ECMWF may be onto something, but there is much uncertainty. However, will have pops in Tuesday into Wednesday. Once that front is past us, then High pressure builds into the region and remains over the Upper Great Lake into early Saturday. Temperatures look to be closer to normal into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 355 PM EDT Fri May 31 2019 Low pressure system over northern Wisconsin will slip down into the region this evening. Showers and a few thunderstorms remain possible with this system, TVC and MBL have the best odds of seeing any storms. Otherwise, VFR weather will persist at the terminal sites tonight through Saturday. && .MARINE... Issued at 337 PM EDT Fri May 31 2019 A brief period of gustier sw winds will impact parts of Lake Michigan into this evening, mainly south of Sleeping Bear point. Otherwise, winds/waves will remain below headline criteria through Saturday. Some gustier NW winds will develop Saturday night into Sunday on Lake Huron and some small craft advisory headlines may be needed. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...BA SHORT TERM...JL LONG TERM...JL AVIATION...BA MARINE...BA
Hazardous Weather Outlook National Weather Service Gaylord MI 340 PM EDT Fri May 31 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-011000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix- 340 PM EDT Fri May 31 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Thunderstorms are possible through this evening, mainly across northern lower Michigan. A few stronger storms may produce gusty winds and hail up to one inch in diameter. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few thunderstorms are possible Saturday through Saturday evening, mainly across interior portions of northern lower Michigan. Severe storms are not expected at this time. Some frost is possible across the outlook area Sunday night and again Monday night. Scattered thunderstorm chances return to portions of northern Michigan Tuesday afternoon through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The NCL Michigan radar (KAPX), 127 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831858, 831859, 831860, 831862.